rss
Gut 58:145 doi:10.1136/gut.2008.156919
  • Letter
    • PostScript

Does antidepressant medication in patients with hepatitis C undergoing interferon α treatment reduce therapeutic efficacy?

  1. G Robaeys1,
  2. M C Wichers2,
  3. J De Bie3,
  4. G H Koek4,
  5. F Buntinx5,6,
  6. J Van Os2,7
  1. 1
    Department of Gastroenterology and Hepatology, Ziekenhuis Oost Limburg, Genk, Belgium
  2. 2
    Department of Psychiatry and Neuropsychology, South Limburg Mental Health Research and Teaching Network, EURON, Maastricht University, Maastricht, The Netherlands
  3. 3
    Department of Psychiatry, Ziekenhuis Oost Limburg, Genk, Belgium
  4. 4
    Department of Internal Medicine, Section of Gastroenterology and Hepatology, Academic Hospital Maastricht (AZM), The Netherlands
  5. 5
    Department of General Practice, Katholieke Universiteit Leuven, Leuven, Belgium
  6. 6
    Department of General Practice, Maastricht University, Maastricht, The Netherlands
  7. 7
    Division of Psychological Medicine, Institute of Psychiatry, London, UK
  1. Dr M C Wichers, Department of Psychiatry and Neuropsychology, South Limburg Mental Health Research and Teaching Network, EURON, Maastricht University, Maastricht, The Netherlands; m.wichers{at}sp.unimaas.nl

    Activation of the inflammatory immune system, as evidenced by the effects of interferon α (IFNα) treatment, induces depressive symptoms. Prescription of a selective serotonin reuptake inhibitor (SSRI) is now advocated in combination with antiviral therapy in patients exposed to IFNα when early symptoms of depression emerge. The recently published article written by Kraus et al (Gut 2008;57:531–6) gives further evidence for the efficacy of SSRIs to treat depressive symptoms during IFNα treatment.

    The mechanisms by which SSRIs reduce depressive symptoms remain unclear. Several hypotheses, such as impact on serotonin activity or neurotrophic actions, have been proposed. Another, that has good face validity in this context, is that the anti-inflammatory properties of SSRIs mediate at least in part the decrease in depressive symptoms. Antidepressants have been shown in …